Endocrine Abstracts (2012) 28 P93

Intractable nephrogenic diabetes insipidus, transient thyroiditis and hypercalcaemia complicating long term Lithium therapy

Chandan Kamath, Jyotish Govindan, Amila Premawardhana, Sarah Wood, Mohamed Adlan & Lakdasa Premawardhana


Medicine, Caerphilly Miners' Hospital, Caerphilly, United Kingdom.


Introduction Lithium (Li) is an effective treatment for bipolar and schizo-affective disorders. It has a narrow therapeutic index, and produces common side effects when this is exceeded. Li causes endocrine disruption by predictable and some hitherto unclear mechanisms. We present a subject who developed multiple Li induced endocrinopathies concurrently, and was a therapeutic challenge. Case presentation and investigations Mr. DM had been on Li for 10 years and developed polyuria (10–12 litres per day), polydipsia of a similar magnitude and nocturia (every 1–2 hours), associated with weight loss. His sodium was 150 mmol/l; free T4 27 (9.2–24.5 pmol/l) and TSH <0.01 prompting referral by his GP. At presentation, his (a) free T4 was 27; free T3 8.8 (2.6–5.7); TSH <0.01; TPOAb and TRAb were negative; thyroid ultrasound scan was normal and RAI uptake 0.5% at 4 hours (5–35%) indicating a destructive thyroiditis. (b) Serum Calcium was 2.75 (2.2–2.6) mmol/l; PTH 52 ng/ml (15–80); and urine calcium 0.23 mmol/l; Sestamibi scans did not reveal thyroid or parathyroid abnormalities. (c) Early morning serum and urine osmolality were 302 and 94 mosmol/kg respectively. A formal water deprivation test was technically difficult, but there was no response at all to DDAVP 10 mcg s.c. – serum osmolality was 302 and urine osmolality 119 just before and between 297–301 and 117–121 mosm/kg respectively, for several hours after injection. At review 4 months later his TFT were normal but calcium 2.7. Management and Discussion Mr. DM had nephrogenic diabetes insipidus complicated by a self limiting transient destructive thyroiditis and primary hyperparathyroidism, all most likely Li induced. LI dose reduction (with moderate schizophrenia recurrence), and amiloride and thiazide combination therapy (introduced with care because of hypercalcaemia) has produced mild symptomatic improvement. NSAIDs were considered unsafe because of renal impairment (creatinine 132 mmol/l). He awaits surgery for his hyperparathyroidism.

Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.

Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.

Article tools

My recent searches

No recent searches.